Dyskinesia: what is it and why does it occur?

The human body is made up of 650 muscles in total, many of which can be controlled voluntarily. However, there are pathologies capable of affecting muscle movement, causing involuntary spasms. These spasms are called dyskinesia.

The medical condition in question can be defined as the presence of abnormal, involuntary and uncontrollable movements in an area of ​​the body. The most frequently affected areas are the facial muscles and extremities, however, they also appear in other areas.

Dyskinesia is common in patients with Parkinson's disease, however, corresponds to a side effect of the medication. This symptom can also be found in a wide variety of different conditions associated with neurological damage.

Main causes of dyskinesia

One of the most common causes of involuntary movements is prolonged treatment with a drug called levodopa. This medicine is used in Parkinson's disease and it is estimated that 40% of patients will develop dyskinesia between 4 and 6 years after starting it.

Levodopa is able to increase the levels in the brain of a neurotransmitter called dopaminehowever, these levels will decrease when the drug no longer works. These fluctuations in the levels could be the direct cause of the appearance of the symptoms.

Other medications, such as first-generation neuroleptics, are also capable of causing dyskinesia. However, the incidence of their use has decreased thanks to the appearance of new compounds.

On the other hand, when there is no history of consumption, the symptoms are attributed to a lesion in an area of ​​the brain, specifically in the basal ganglia. They are a series of structures in charge of postural control and voluntary movements.

Dyskinesia can be attributed, to a lesser extent, to certain conditions such as autism spectrum disorder. There is evidence that the development of these symptoms may be related to genetics. A study carried out in Colombia demonstrated the link between the symptom and alterations in the PRRT2 gene on chromosome 16.

In Parkinson's, it is not only neuronal degeneration that is responsible for dyskinesia, but also the drug levodopa.

You can also read: Parts of the brain and their functions

Factors and population at risk for dyskinesia

The main risk factor for the development of these symptoms is prolonged use of levodopa and first-generation neuroleptic drugs. The movements appear after consumption for several months and even years, however, there are cases in which symptoms develop in just 6 weeks.

Among the medications that can cause dyskinesia as part of their side effects, the following stand out:

The appearance of this condition is more frequent in the elderly and in the female genderTherefore, both characteristics also represent notable risk factors. On the other hand, having a history of schizophrenia or bipolar disorder increases the probability of developing dyskinesia.

People who constantly ingest drugs or who present the aforementioned genetic alteration are also part of the population at risk. Long-term use of addictive substances can cause brain damage.

Main types of dyskinesia

Dyskinesia can be divided into different types, which are classified according to the origin or movement produced. In this sense, the main types are as follows.

Tardive dyskinesia

This is one of the best documented forms of presentation and is specifically produced by long-term use of first-generation neuroleptics. This has become a frequent health problem and its prevalence is estimated to be between 20% and 25% of medicated people.

The main drawback is involuntary movements, which can be worse when the patient wants to move some part of his body. The muscles most affected are the lingual or mandibular, although they can appear in the hands in the form of twitching or spasmodic jerking of the fingers.

Also read: What are the types of adverse drug reactions?

Levodopa-induced dyskinesia

As already mentioned, the treatment used in Parkinson's disease is also capable of producing dyskinesias due to its effect on dopamine levels. Symptoms can appear after many years of medication, so usually occurs when the symptoms themselves have subsided.

There are two different forms of presentation. The first one occurs when levodopa levels in the blood are at their peak, which is why it is known as maximum dose dyskinesia. On the other hand, there is also the dysphasic dyskinesia, which appears when drug levels are increasing, and then reappear when they fall.

Tremors, chorea, and dystonias

These three types of dyskinesias are named based on the movements produced. The tremors are characterized by being oscillatory, rhythmic and regular movements that most often affect the upper extremities.

Choreas are fluid, sudden and brief movements that affect a specific part of the body and that can spread to another quickly. This specific type is produced by two pathologies, called huntington's disease and Sydenham Korea.

Dystonias are involuntary contractions that involve antagonistic musclesTherefore, the final movement produced will be a twisting of the limb or an abnormal posture.

Characteristic symptoms

The main symptom of dyskinesia is involuntary movementHowever, their characteristics vary from person to person. In this sense, the intensity can range from a simple imperceptible shake to large jerky movements of the affected area.

Muscle contractions involve any part of the body, although the most affected muscles are the lingual, facial, and upper limbs. In this way, the most frequent movements are the following:

  • Abnormal facial gestures.
  • Oscillatory or chewing jaw movements.
  • Protrusion of the tongue.
  • Movements in the fingers of the hands that imitate the pianists when playing.
  • Rapid, uncontrollable blinking.

When dyskinesia is drug-induced patients may also have a feeling of restlessness or other psychiatric symptoms. However, they often go unnoticed.

Levodopa is prescribed for Parkinson's, but with prolonged use it has the adverse effect of dyskinesia.

Available treatments for dyskinesia

The therapy to be followed may vary depending on the severity of the situation. In milder cases, no type of approach is usually started, unless it interferes with daily activities. When this happens, some dopamine inhibitor drugs can help.

In the case of drug-induced dyskinesia, it will be necessary to modify the intake of the compound that is causing the problem. Neuroleptics should be withdrawn gradually, while the form of presentation of levodopa can be changed.

Patients with Parkinson's disease can lower their levodopa doses and take them more frequently. Besides, also they can start taking prolonged-release tablets. All changes to be made should be consulted with a trusted doctor.

In 2017, the Food and Drug Administration (FDA) approved the use of a compound called Ingrezza ® to treat tardive dyskinesia in adults. This is because it showed improvement of symptoms in 234 patients studied.

Finally, there is a surgical intervention called deep brain stimulation (DBS), which is applicable only in some patients with Parkinson's. The same consists of placing an electrode on the brain for constant stimulation.

A common problem that can improve

Most people on levodopa experience involuntary movements as part of the drug's side effects. This makes dyskinesia a growing health problem that affects a large number of individuals.

Fortunately, the symptoms disappear after making certain modifications in the consumption of drugs. In addition, there are medical compounds and procedures that help decrease movement. The problem may be subtle at first, but it tends to get worse over time, so it is important to see a doctor.